Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 17, 2018, 9:07 PM EDT for Harnett County, Johnston County, North Carolina. It was in force for 108 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 9:07 PM EDT (01:07 UTC)
- Expired
- Jul 17, 2018, 10:55 PM EDT
- In force
- 108 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harnett County, NC, Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 9:43 PM EDT | FLASH FLOOD | 2 Wnw Lillington, NC | FLOODING ON US-421 BETWEEN THE 1000 AND 2000 BLOCKS IN LILLINGTON. |
| Jul 17, 9:43 PM EDT | FLASH FLOOD | 4 N Lillington, NC | FLOODING ON US 401 N AT CHRISTIAN LIGHT RD. |
| Jul 17, 9:43 PM EDT | FLASH FLOOD | Lillington, NC | FLOODING ON S MAIN ST AND E DUNCAN ST IN LILLINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
591
WGUS52 KRAH 180107
FFWRAH
NCC085-101-180330-
/O.NEW.KRAH.FF.W.0015.180718T0107Z-180718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
907 PM EDT TUE JUL 17 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Harnett County in central North Carolina...
Southwestern Johnston County in central North Carolina...
* Until 1130 PM EDT
* At 905 PM EDT, Doppler radar indicated training thunderstorms that
were continuously redeveloping across the warned area. Up to two
inches of rain have already fallen around Lillington, with up to 4
inches over rural areas of northeastern Harnett County and
northwestern Johnston County. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Lillington, Dunn, Angier, Benson, Erwin, Coats, Four Oaks, Raven
Rock State Park, Coats Crossroads and Olivia.
Additional rainfall amounts of 2 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Nighttime flooding is impossible to determine. Turn around, don't
drown.
&&
LAT...LON 3528 7921 3549 7899 3551 7871 3567 7851
3528 7838 3528 7851 3532 7854 3530 7858
3528 7859
$$
PWB2 follow-up statements
236
WGUS72 KRAH 180225
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1025 PM EDT TUE JUL 17 2018
NCC085-101-180330-
/O.CON.KRAH.FF.W.0015.000000T0000Z-180718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Johnston NC-
1025 PM EDT TUE JUL 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
HARNETT AND SOUTHWESTERN JOHNSTON COUNTIES...
At 1022 PM EDT, local law enforcement reported several roads and streets
with high water and flooding in the Lillington area. Radar indicated
thunderstorms were finally weakening and pushing south of the warning
area. Locally 2 to 4 inches of rain was indicated by radar estimates,
with some locally 5 inches in rural northeast Harnett County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Turn around, don't drown.
&&
LAT...LON 3528 7921 3549 7899 3551 7871 3567 7851
3528 7838 3528 7851 3532 7854 3530 7858
3528 7859
$$
PWB744
WGUS72 KRAH 180255
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1055 PM EDT TUE JUL 17 2018
NCC085-101-180304-
/O.CAN.KRAH.FF.W.0015.000000T0000Z-180718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Johnston NC-
1055 PM EDT TUE JUL 17 2018
...THE FLASH FLOOD WARNING FOR HARNETT AND SOUTHWESTERN JOHNSTON
COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded from area streets
and road. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3528 7921 3549 7899 3551 7871 3567 7851
3528 7838 3528 7851 3532 7854 3530 7858
3528 7859
$$
PWBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:27 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 17, 8:27 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 827 PM EDT Tue Jul 17 2018 .SYNOPSIS... A cold front will approach from the northwest late today and drift southeastward across the area tonight. The front will stall just south of the region Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Tuesday... Convection is forming along a couple of pre-frontal troughs this after noon. One runs from Kerr Lake down through Chapel Hill and into Alamance and Randolph Counties. A second is running out of southern VA and about to enter the Triad. Storms have remained sub- severe at this point but there is enough instability in place and just enough forcing to see a few cells approach severe levels this afternoon. Currently SPC has a marginal risk of severe weather across the northeastern counties with wind the most likely threat. Expect the northern half of the CWA to continue having more coverage this afternoon. Later this evening the actual front, which is located back across the NC/TN border will advance southward and cross the CWA after 00z in the north and closer to 6-9z in the south, slowing as it does. The front will stall out along our southern border early Wednesday morning. Highs today have gotten up into the mid 90s in many locations with heat indices around 100 degrees. As the front progresses expect winds to go from southwesterly to northerly accompanied by a drop in dewpoints, and eventually cloud cover. Lows tonight will be tricky based on the progression of the front but many locations across the northwestern half of the area should see temperatures in the upper 60s with low 70s remaining across the southeast. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 345 PM Tuesday... Wednesday the front will settle somewhere near the southern periphery of our forecast area. This could lead to some lingering convection in the southern tier of counties, not only early morning on Wednesday but possibly firing up again in the afternoon depending on how far south the front actually advances. North of the boundary a drier airmass will be in place as shown in the forecast soundings, particularly by Wednesday afternoon. With north or northeasterly flow in place at the surface, temperatures are also expected to be cooler with most locations in the mid to upper 80s with a few lingering 90s in the southwest. Wednesday night lows will drop off into the low to mid 60s across the northern tier with mainly upper 60s to near 70 degrees in the southern counties. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 300 PM Tuesday... Thursday and Thursday Night: Aloft, the upper level trough will shift eastward over the Atlantic Wednesday night into Thursday allowing weak high pressure to ridge into the area ahead of a strengthening/deepening low over the Northern High Plains. At the surface, the cold front should be draped somewhere in the vicinity of the NC/SC border with high pressure ridging south-southwestward into central NC. As a result, expect Thursday to be dry, though there is a small chance some shower activity could develop south of the front. Expect highs in the mid 80s NW to around 90 degrees south and lows in the mid to upper 60s. Friday through Tuesday: There is quite a bit of uncertainty during this period, especially regarding precipitation. There are several features that will impact the forecast. First, the cold front is expected to lift back through the area on Friday, however the extent to which it does so will depend on if and where the coastal low develops of the Carolina coast. Should the low develop and be close enough to the coast, expect a good amount of rainfall south of the northward retreating warm front on Friday and Saturday. The northwest portions of the area could remain mostly dry if things shake out that way, but should the low/front remain farther to the east the rest of central NC could stay dry through Friday night as well. The other feature contributing to the forecast uncertainty is the frontal system developing under the deepening upper low as it slowly progresses east and digs southward. The medium-range models do show better agreement with this system, however the location of the coastal low as it becomes absorbed into it will impact the precipitation forecast for the area. The low is forecast to transition to a trough as it digs south and gradually progresses eastward through early next week. Expect higher than normal rainfall chances through this period and into the middle of the week. As for temperatures, highs in the mid 80s to low 90s will persist, as will lows in the upper 60s to low 70s. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 825 PM Tuesday... 24 Hour TAF Period: Several clusters of showers and storms are moving across eastern portions of central NC this evening, with KRDU/KRWI/KFAY likely to see convection and associated sub-VFR conditions. The strongest storms will have the potential to produce IFR/LIFR visbys, gusty winds and lots of lightning. A cold front will sink south/southeastward through the area late tonight into Wednesday morning. At least isolated showers and storms will remain possible until the front moves through the area, even at KGSO/KINT. The front should be around far southern/southeastern portions of the area on Wednesday morning, with KFAY possibly seeing some MVFR cigs in the 08-14Z time frame. Afterwards north to northeasterly winds in the 5 to 10 KT range and VFR conditions are expected. Outlook: Dry conditions are expected for Thursday and Friday with VFR conditions likely. Chances for adverse aviation conditions return this weekend as a low pressure system moves through the Ohio Valley. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...Ellis SHORT TERM...Ellis LONG TERM...KC AVIATION...BSD/Ellis
Hazardous weather outlook, Jul 17, 3:47 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 347 PM EDT Tue Jul 17 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-182000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 347 PM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered slow moving thunderstorms with very heavy rain may cause localized flooding of streets and poor drainage areas this afternoon and tonight. This threat will be higher in urbanized locations versus more rural areas. The stronger storms will produce rainfall amounts between one and two inches in less than an hour. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 17, 6:47 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 3 S PLEASANT GROVE 36.15N 79.32W
07/17/2018 ALAMANCE NC 911 CALL CENTER
TREE DOWN AT DICKEY MILL RD AND BARNETT RD.
&&
JFDLocal storm report, Jul 17, 6:50 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 3 S PLEASANT GROVE 36.15N 79.32W
07/17/2018 ALAMANCE NC 911 CALL CENTER
TREE DOWN ON DICKEY MILL RD AND JOHNSON RD.
&&
JFDSpecial weather statement, Jul 17, 7:16 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
716 PM EDT TUE JUL 17 2018
NCZ041-042-077-180015-
Johnston NC-Harnett NC-Wake NC-
716 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
HARNETT...SOUTHEASTERN WAKE AND NORTHERN JOHNSTON COUNTIES UNTIL 815
PM EDT...
At 714 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clayton, or 12 miles northwest of Smithfield, moving east at 30 mph.
Wind gusts up to 40 mph will be possible with this storm. Frequent
lightning will pose a hazard. Very heavy rain will also occur.
Locations impacted include...
Smithfield, Garner, Clayton, Angier, Micro, Selma, Pine Level, Kenly,
Princeton and Coats Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3547 7812 3546 7813 3548 7883 3557 7869
3572 7858 3572 7818 3571 7816 3570 7816
3561 7813 3558 7807
TIME...MOT...LOC 2314Z 274DEG 27KT 3563 7849
PWBSpecial weather statement, Jul 17, 8:32 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
832 PM EDT TUE JUL 17 2018
NCZ042-077-088-089-180130-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
832 PM EDT TUE JUL 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SAMPSON...
HARNETT...NORTHEASTERN CUMBERLAND AND SOUTHERN JOHNSTON COUNTIES
UNTIL 930 PM EDT...
At 832 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Benson to near
Lillington. Movement was southeast at 10 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Lillington, Dunn, Angier, Benson, Godwin, Erwin, Coats, Four Oaks,
Newton Grove and Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
These thunderstorms are producing an excessive amount of deadly cloud
to ground lightning. Seek shelter indoors and stay away from windows.
If you cannot seek shelter indoors, an enclosed vehicle can provide
safe shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.
&&
LAT...LON 3517 7869 3535 7909 3558 7889 3552 7871
3556 7865 3543 7815 3540 7816 3539 7814
3537 7816 3535 7816 3534 7822 3532 7824
3532 7827 3531 7829 3529 7830 3522 7824
3521 7819 3516 7821
TIME...MOT...LOC 0032Z 297DEG 10KT 3543 7848 3537 7887
77Special weather statement, Jul 17, 8:51 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
851 PM EDT TUE JUL 17 2018
NCZ085-086-088-089-180130-
Scotland NC-Sampson NC-Hoke NC-Cumberland NC-
851 PM EDT TUE JUL 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
SCOTLAND...WEST CENTRAL SAMPSON...CUMBERLAND AND SOUTHEASTERN HOKE
COUNTIES UNTIL 930 PM EDT...
At 851 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Fayetteville to 6
miles northwest of Wakulla. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Fayetteville, Raeford, Fort Bragg, Antioch, Pope AFB, Hope Mills,
Spring Lake, Eastover, Roseboro and Stedman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3483 7925 3489 7945 3518 7900 3516 7870
3500 7844 3485 7866 3485 7883 3483 7890
3490 7894 3495 7903 3483 7919
TIME...MOT...LOC 0051Z 266DEG 25KT 3506 7897 3485 7935
77Special weather statement, Jul 17, 8:52 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
852 PM EDT TUE JUL 17 2018
NCZ027-028-043-180200-
Edgecombe NC-Nash NC-Wilson NC-
852 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NASH...EDGECOMBE AND
NORTHEASTERN WILSON COUNTIES UNTIL 1000 PM EDT...
At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Rocky Mount, Tarboro, Nashville, Elm City, Dortches, Princeville,
Sharpsburg, Pinetops, Macclesfield and Leggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3577 7751 3572 7759 3582 7803 3600 7802
3606 7754 3606 7753 3604 7753 3604 7748
3587 7743
TIME...MOT...LOC 0052Z 274DEG 16KT 3591 7794
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:32 PM EDT | Special Weather Statement | RAH | Harnett | 58 min |
| Jul 17, 8:48 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 57 min |
| Jul 17, 8:51 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke | 39 min |
| Jul 17, 8:52 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 68 min |
| Jul 17, 9:04 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston | 112 min |
| Jul 17, 9:45 PM EDT | Special Weather Statement | RAH | Halifax | 60 min |
| Jul 17, 9:52 PM EDT | Special Weather Statement | RAH | Harnett | 53 min |
| Jul 17, 10:23 PM EDT | Special Weather Statement | RAH | Wake | 67 min |
| Jul 18, 12:59 AM EDT | Special Weather Statement | RAH | Granville, Vance | 61 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.